Can Lithium Cause Acid Reflux?

Acid reflux

Lithium, a medication primarily used to treat bipolar disorder, is not commonly associated with causing acid reflux as a direct side effect. Acid reflux, also known as gastroesophageal reflux disease (GERD), occurs when stomach acid flows back into the esophagus, causing irritation and symptoms such as heartburn, regurgitation, and chest discomfort.

While acid reflux is not typically listed as a known side effect of lithium, individuals taking lithium or any other medication may experience gastrointestinal side effects that could potentially include symptoms resembling acid reflux, such as nausea, abdominal discomfort, or indigestion.

Additionally, some research suggests that lithium might affect esophageal motility, potentially leading to esophageal spasms or dysmotility issues, which could indirectly contribute to symptoms similar to acid reflux in some cases.

If someone taking lithium experiences symptoms of acid reflux or gastrointestinal discomfort, it’s advisable to discuss these symptoms with a healthcare professional. The healthcare provider can evaluate the symptoms, consider potential contributing factors, and provide appropriate guidance or treatment options to manage any gastrointestinal issues that arise while taking lithium.